The importance of watching for drug interaction
Today’s blog may seem a bit unusual for Christmas Day but I wanted to share with you a recent experience with an elderly relative. He lives alone, following the death of his beloved wife two + years ago. He was put on Flomax three months ago, but unknown to his other relatives, he did not tell them that he also started taking a “vitamin” for sleeplessness at the same time.
Sadly, the “vitamin’s” side effects mimicked the side effects for Flomax and he ended up catatonic. Fortunately, his daughter was with him when his problem emerged and she was able to call 911. He recovered completely, after almost two days in the hospital.
The lesson here is: let your family members and your doctors know everything that you take. We wasted valuable diagnostic time by not knowing until day two that he was taking a sleep aid. He could have died, but we are very thankful that, once we realized what the problem was, he could be treated.